Clostridioides difficile, also known as Clostridium difficile, C. difficile or C. diff, is a bacterium that can cause gastrointestinal symptoms, like nausea, watery diarrhea, stomach pain and stomach cramps that may be severe.
Clostridioides difficile, also known as Clostridium difficile, or C. diff for short, is an infection from a bacterium that can grow in your intestines and cause bad GI symptoms.
Each year, C. diff infects roughly 500,000 people in the U.S. and often calls for hospitalization. The main risk of getting C. diff infection is antibiotic use.
A few things to know:
Perhaps as much as 10 percent of people carry the bacteria without feeling sick or having symptoms. These people still shed the bacteria through their stool.
The symptoms often start with:
In more serious cases, symptoms may be:
If you get diarrhea (very liquid stool) within a few days of being admitted to, or released from, a hospital, or within two months of taking an antibiotic, and you have had three or more bouts of diarrhea in 24 hours, C. diff may be the reason. Talk to your doctor right away.
C. diff is most common in hospitals and long-term-care clinics, like nursing homes, but it also occurs in non-hospitalized patients who have not taken antibiotics. While being on antibiotics can pave the way for C. diff, other things can put you at risk as well, including:
If you are healthy, you will most likely not get an infection with C. diff. Other organisms often found in your GI tract keep it in check by occupying the sites where C. diff could attach and multiply. Think of these sites as parking spaces — if another organism is already there, C. diff has nowhere to park. C. diff is occurring more often in non-hospitalized community patients, who represent about 40 percent of cases.
There are many tests used to investigate causes of diarrhea. Which test your doctor chooses will depend on your symptoms and medical history and whether you are currently in a hospital.
The easiest and most specific test is a stool test for C. diff.
Blood tests can show a high white blood cell count, which is a sign of infection in the body.
In a very few cases, your gastroenterologist may feel a test is needed to get a better look at your colon. This test is called a colonoscopy.
A colonoscopy involves looking at the colon from the inside with a long, thin (about the width of your little finger), flexible tube with a tiny camera on the end, through which the doctor can look for signs of C. diff infection, pseudomembranous colitis (inflammation in the colon caused by C. diff).
A CT scan looks for thickening of the wall of your intestines.
During this test, you may get an IV injection of a special dye that will let the CT machine take better pictures of your intestines.
There are a few options to treat C. diff, but your doctor will choose one based on your case, how bad the infection is and your medical history.
If you get diarrhea while taking an antibiotic, your doctor may tell you to stop taking it or switch to some other type. Based on how long you’ve been dealing with diarrhea or how sick you are, your doctor may want you to get a stool test for C. diff and give you IV fluids and electrolytes so that you do not get dehydrated. Unfortunately, C. diff can be stubborn, so treatment often calls for many steps.
Stopping the antibiotics will often resolve diarrhea. However, if you continue to have diarrhea or do not improve, a stool test for C. diff should be performed.
Probiotics are living microscopic (very small) organisms that research has shown can help your health.
Most often, they are bacteria, but they may also be other organisms, such as yeasts. In some cases, they are like, or the same as, the helpful organisms in your GI tract.
There is some evidence that taking certain probiotics may help treat or prevent C. diff infection.
Probiotics are found over-the-counter in drugstores and health-food stores.
There are many types of probiotics, and not all of them have been studied for treating C. diff infection or have been shown to be helpful. It is very important for you to ask your doctor about probiotics (such as if they could be helpful for your case, which ones to take and how much) before you take them.
Rarely, in very severe, life-threatening cases, it may be necessary to remove the infected part of the intestine.
Severe C. diff can be dangerous, as it can cause rapid dehydration (fluid loss). If you get dehydrated really fast, it can:
In the worst cases of C. diff: